Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 42, NWS Grand Forks, ND

July 27, 2025Grand Forks County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 27, 2025, 1:54 AM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2025, 1:54 AM CDT (06:54 UTC)
Expired
Jul 27, 2025, 2:30 AM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Grand Forks County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 15 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:19 AM CDTTSTM WND GST 622 Se Thompson, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 11:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2343 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

868 
WFUS53 KFGF 270654
TORFGF
NDC035-091-097-270730-
/O.NEW.KFGF.TO.W.0042.250727T0654Z-250727T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
154 AM CDT Sun Jul 27 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Grand Forks County in northeastern North Dakota...
  Northwestern Traill County in southeastern North Dakota...
  Northeastern Steele County in southeastern North Dakota...

* Until 230 AM CDT.

* At 153 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Hatton, or 24 miles southwest of Grand Forks,
  moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Thompson, Hatton, Reynolds, and Holmes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4757 9758 4768 9764 4784 9709 4764 9699
TIME...MOT...LOC 0653Z 253DEG 39KT 4767 9745 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Lynch
2 follow-up statements
626 
WWUS53 KFGF 270705
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
205 AM CDT Sun Jul 27 2025

NDC091-270714-
/O.CAN.KFGF.TO.W.0042.000000T0000Z-250727T0730Z/
Steele ND-
205 AM CDT Sun Jul 27 2025

...THE TORNADO WARNING FOR NORTHEASTERN STEELE COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern and northeastern North Dakota.

&&

LAT...LON 4760 9735 4773 9745 4784 9709 4764 9699
TIME...MOT...LOC 0704Z 253DEG 39KT 4771 9727 

$$

NDC035-097-270730-
/O.CON.KFGF.TO.W.0042.000000T0000Z-250727T0730Z/
Grand Forks ND-Traill ND-
205 AM CDT Sun Jul 27 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
SOUTHEASTERN GRAND FORKS AND NORTH CENTRAL TRAILL COUNTIES...

At 204 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Holmes, or 16 miles southwest of Grand Forks, moving
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Thompson, Reynolds, and Holmes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4760 9735 4773 9745 4784 9709 4764 9699
TIME...MOT...LOC 0704Z 253DEG 39KT 4771 9727 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Lynch
408 
WWUS53 KFGF 270721
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
221 AM CDT Sun Jul 27 2025

NDC035-097-270730-
/O.EXP.KFGF.TO.W.0042.000000T0000Z-250727T0730Z/
Grand Forks ND-Traill ND-
221 AM CDT Sun Jul 27 2025

...THE TORNADO WARNING FOR SOUTHEASTERN GRAND FORKS AND NORTH CENTRAL
TRAILL COUNTIES WILL EXPIRE AT 230 AM CDT...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, hail and damaging winds remain likely and a 
Severe Thunderstorm Warning remains in effect for the area. However, 
small hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern and northeastern North Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect.


&&

LAT...LON 4760 9735 4773 9745 4784 9709 4764 9699
TIME...MOT...LOC 0720Z 253DEG 39KT 4776 9704 

$$

Lynch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 27, 1:32 AM CDT, 22 minutes earlier. Its key messages:

  • Severe convection is ongoing early Sunday morning across portions of our area, with damaging wind gusts and isolated tornadoes the primary threat.
  • Another round of severe thunderstorms is possible Sunday afternoon and evening favoring our far south and southeast zones, but this is conditional on the previous night's convection.
  • A Heat Advisory is in effect for portions of southeast ND and west-central MN as heat indices rise into the upper 90s/low 100s.
Area forecast discussion, Jul 27, 1:32 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
132 AM CDT Sun Jul 27 2025

.KEY MESSAGES...

- Severe convection is ongoing early Sunday morning across
  portions of our area, with damaging wind gusts and isolated
  tornadoes the primary threat.

- Another round of severe thunderstorms is possible Sunday
  afternoon and evening favoring our far south and southeast
  zones, but this is conditional on the previous night's
  convection.

- A Heat Advisory is in effect for portions of southeast ND and
  west-central MN as heat indices rise into the upper 90s/low
  100s.

&&

.DISCUSSION...
Issued at 132 AM CDT Sun Jul 27 2025

...Synopsis...

Early morning water vapor satellite imagery and RAP upper air
analysis depict a large cut-off ridge centered over Dixie Alley
and longwave troughing over the western CONUS, supporting
southwesterly mid-level flow across the central/northern rockies
into the northern plains. This synoptic pattern will maintain
thunderstorm chances through tomorrow and perhaps Monday,
however the continued building of the ridge as suggested by the
latest ensembles will yield westerly/northwesterly flow over the
northern plains and therefore a break from the heat and severe
convection by mid-week. Little change in the 500-mb pattern
will occur until early next week when ensembles hint at west-
southwesterly flow becoming reestablished across the northern
plains/Rockies, fostering a return in conditional severe
convection chances.

...Ongoing Severe Thunderstorms Early this Morning...

KMVX radar observations show a convective complex has evolved
over portions of east-central ND/northwest MN early this
morning ahead of a subtle upper level shortwave impulse. Given
modestly strong 500-mb flow and deep, rich low level moisture,
the CAPE/shear parameter space ahead of this activity is more
than supportive of severe hazards, with 3000+ J/Kg of MLCAPE and
40-45 kts of effective bulk shear as per latest SPC
Mesoanalysis. The linear mode of these thunderstorms suggests
the primary risk will be damaging wind gusts up to 75 mph along
with isolated tornadoes. Large hail is a lesser threat, however
cannot be ruled out within the more intense convective
updrafts. With time, the MCS will gradually weaken as it
progresses northeast as the boundary layer stabilizes resulting
in the complex becoming more elevated, and should exit our CWA
by 12-14Z Sunday morning.

...Severe Thunderstorm Risk Sunday Afternoon and Evening...

Another round of severe thunderstorms is possible Sunday
afternoon and evening favoring our south and southeast zones as
a weak cold front sags southeastward through our area. That
said, this will be highly contingent on the evolution of
thunderstorms from the previous night/early morning, and it is
entirely possible that all zones manage to avoid severe
thunderstorms late Sunday as a few HREF members indicate.
Nevertheless, around 2000-3000 J/Kg of MLCAPE and 30-40 kts of
effective bulk shear will exist along and ahead of the frontal
zone, which will once again be supportive of severe convection.
The final question is what will be the primary storm mode. HREF
members exhibit disagreement in this area, with a few suggesting
more discrete supercells which would support a greater large
hail and tornado threat, while others favor a more linear storm
mode and an accompanying damaging wind risk. Given the weak
boundary and nebulous upper level support, I would lean toward a
more discrete mode, but confidence is low. Either way,
thunderstorms should move off the boundary will relative ease,
and exit our area by sunset.

...Heat Advisory Sunday...

With the weak cold front pushing southeastward into our southern
and southeastern zones and convective outflow/cloud debris
behind the previous night's thunderstorms, much of our CWA will
enjoy a reprieve from the heat. For the unlucky few across our
southern zones, mid/upper 70s dewpoints and upper 80s/low 90s
temperatures will yield heat indices in the upper 90s/low 100s.
Some impacts may be tempered by cloud cover from convection, but
confidence was high enough to maintain the Heat Advisory for
portions of southeast ND and west-central MN from Noon to 8pm
CDT.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1215 AM CDT Sun Jul 27 2025

KMVX radar observations early Sunday morning reveal a
convective complex extending west-northwest from Jamestown
moving northeastward. This activity is expected to expand in
coverage and impact all TAF sites over the next several hours,
bringing TSRA and MVFR/IFR cigs and vis. Once convection clears
each TAF site by 11-14Z, VFR should return quickly, with light
and variable winds resuming and persisting through the end of
the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from noon today to 8 PM CDT this evening for
     NDZ039-049-052-053.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ003-029>032-040.

&&

DISCUSSION...Springer
AVIATION...Springer
Hazardous weather outlook, Jul 26, 2:56 PM CDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
256 PM CDT Sat Jul 26 2025

MNZ005-006-009-016-017-023-024-028-031-032-040-NDZ006-007-014-015-
272000-
Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-East Becker-
East Otter Tail-Wadena-Grant-Towner-Cavalier-Benson-Ramsey-
256 PM CDT Sat Jul 26 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 1 out of 5 risk for severe thunderstorms after
midnight tonight. The main hazards will be hail to the size of
quarters, winds to 60 mph, and localized flash flooding.

Heat index values will rise into the upper 90s to near 100 degrees
this afternoon. A Heat Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a level 1 out of 5 risk for severe thunderstorms Sunday.
The main hazards will be gusty winds to 70 mph, hail to the
size of ping pong balls, isolated tornadoes, and localized flash
flooding.

Heat impacts are expected again Sunday afternoon, mainly across
southeast North Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

MNZ001>004-007-008-013>015-022-027-029-030-NDZ008-016-024-026>030-
038-039-049-052>054-272000-
West Polk-Norman-Clay-Kittson-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Pembina-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
256 PM CDT Sat Jul 26 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 2 out of 5 risk for severe thunderstorms after 10
PM through the overnight hours. The main hazards will be wind to
75 mph, hail to size of ping pong balls, isolated tornadoes, and
localized flash flooding.

Heat index values around 100 degrees are expected this afternoon,
with a chance for values as high as 105. A Heat Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a level 1 out of 5 risk for severe thunderstorms Sunday.
The main hazards will be gusty winds to 70 mph, hail to the
size of ping pong balls,isolated tornadoes and localized flash
flooding.

Heat impacts are expected again Sunday afternoon, mainly across
southeast North Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:25 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Eddy, Griggs, Nelson, Ramsey65 min
Jul 27, 12:29 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele61 min
Jul 27, 1:12 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Grand Forks, Griggs, Nelson, Steele and 1 more63 min
Jul 27, 1:16 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more59 min
Jul 27, 1:24 AM CDTTornado WarningFGFGrand Forks, Griggs, Nelson, Steele36 min
Jul 27, 1:56 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Nelson, Ramsey, Steele, Traill, Walsh64 min
Jul 27, 2:35 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Traill, Walsh55 min
Jul 27, 5:56 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Eddy, Ramsey, Towner64 min
Jul 27, 6:58 AM CDTSpecial Weather StatementFGFTowner32 min

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.